West Virginia, 2025

Damaging Winds in West Virginia, April 19, 2025

April 19, 2025 · NWS LWX · 4 events in 3 counties and zones

A small but intense bowing mesoscale convective system (MCS) tracked rapidly across northern Maryland during the evening hours, producing widespread and significant straight-line wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$514,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A small but intense bowing mesoscale convective system (MCS) tracked rapidly across northern Maryland during the evening hours, producing widespread and significant straight-line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 19, 1:34 PM EST, 6 hours 35 minutes earlier.

Area forecast discussion, Apr 19, 1:34 PM EST, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
234 PM EDT Sat Apr 19 2025

.SYNOPSIS...
A cold front will move through the area today as high pressure
builds to the north. The cold front will stall to the south Sunday
before lifting as a warm front on Monday. A low pressure system
tracks across the Great Lakes on Monday with the associated cold
front swinging through the mid-atlantic Monday night into Tuesday.
High pressure builds to the north on Wednesday ahead of a nearby
front bringing precipitation chances at the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A positively tilted trough is currently tracking across central
CONUS while pushing a cold front draped from Texas to the Great
Lakes eastward. Current radar imagery as of 1:30PM shows
convection tracking ahead of the cold front into New England.
The majority of CAMs have convection primarily staying north of
the forecast area in PA, however, CAMs continue to show showers
and thunderstorms impacting western MD late this evening. SPC
has western MD in a marginal risk for severe weather this
evening with the primary threats being damaging winds gusts.
Outside of western MD, cloudy skies and dry conditions are
expected through the overnight.

The cold front will approach the forecast area this evening,
before dropping through from northwest to southeast overnight.
Winds shift to northwesterly late tonight behind the front.
Outside of shower activity in the northwestern portions of the
forecast area, dry conditions continue overnight. Low
temperatures will be in the 60s for most with higher elevations
staying in the 50s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Surface high pressure builds to the north tomorrow with primarily
dry conditions expected. The exception will be west of the Blue
Ridge and south of US-50. The aforementioned cold front will be
stalled to our south, however, the proximity of the front combined
with peak daytime heating may result in showers and thunderstorms in
that area. Should convection initiate, the greatest threat would be
hail given the low freezing levels and mid-level shear. High
temperatures will be in the 70s to low 80s for most with those at
higher elevations staying in the 60s. Overnight low temperatures
will be in the 50s.

On Monday, a low pressure system tracks northeast across the Great
Lakes with the associated cold front approaching the forecast area
from the west. The aforementioned front to the south, will lift
north through the Mid-Atlantic as a warm front ahead of the low
pressure system. During the day, dry conditions are expected with
high temperatures in the 70s to low 80s. Those in NE MD and/or
at higher elevations will stay in the upper 60s. Precipitation
chances increase from northwest to southeast overnight as the
cold front approaches. Low temperatures will be in the 50s to
low 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A cold front draped over the area early Tuesday will be pushed
south during the afternoon by a reinforcing upper trough. Scattered
showers and some thunderstorms are possible Tuesday, mostly
along/south of I-66/US-48. Very warm conditions as highs reach the
upper 70s to low 80s. While the cold front is forecast to move into
southern VA, there could be some lingering showers in Central VA
Tuesday night into Wednesday morning.

Beyond that, a surface high over the region brings dry conditions
Wednesday afternoon into Thursday. Highs in the 70s to low 80s for
the middle of next week, with overnight lows in the 50s to around
60F. Another cold front approaches late Friday and brings the next
round of showers and possible thunderstorms.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
West/southwest winds continue this evening, with gusts diminishing
after sunset. Light winds are expected overnight as a weak cold
front pushes through the forecast area. Winds shift to northwesterly
behind the front overnight. On Sunday, high pressure shifts to the
north, with northerly winds shifting to easterly winds throughout
the day. VFR conditions are expected across all terminals today and
Sunday. On Monday, winds shift to southeasterly resulting in
increased moisture and low level clouds. With primarily VFR
conditions expected, MVFR ceilings are possible.

A cold front sagging south through the area on Tuesday could produce
scattered showers/thunderstorms, though the highest coverage is
likely to be south of most of the terminals. Will have to see for
any impacts at CHO. Otherwise, VFR conditions are likely to prevail
through the middle of next week.

&&

.MARINE...
Small Craft Advisory conditions continue through this evening as a
cold front approaches and moves over the waters. Behind the front,
winds become northwesterly and are expected to diminish to sub-SCA
criteria early Sunday morning. Winds shift to northerly and then
northeasterly on Sunday, before becoming east/southeasterly
overnight. On Monday, SCA criteria winds are possible as winds
channel in southeasterly flow. Winds shift to southerly Monday night
and into Tuesday, with SCA criteria winds continuing in the southern
portions of the Chesapeake Bay.

Favorable marine conditions possible for the middle of next week,
though gusts could approach 15 knots Tuesday afternoon. A cold front
sagging south through the waters through the day on Tuesday could
produce scattered showers and thunderstorms. Any strong storm could
pose a localized hazard to boaters. The front pushes south of the
area Wednesday morning as winds turn north, then east behind the
front on Wednesday afternoon.

&&

.CLIMATE...
Very mild conditions this morning kept low temperatures in the 60s
across the area. If these temperatures hold through midnight local
time tonight (1 AM EDT), there could be several warm minimum
temperature records that are tied or broken. Below is a list of
daily record warm minimum temperatures for April 19, as well as the
observed minimum temperature so far today (as of 2 PM EDT).

Dulles (IAD), Annapolis (NAK), and Hagerstown (HGR) are on pace to
set new daily warm minimum records, while Baltimore Inner Harbor
(DMH) is on pace to tie the daily warm minimum record.

Martinsburg (MRB) is not only on pace to break the daily record for
April 19, but if the 69F holds it will set a new all-time warm
minimum temperature record for the month of April (beating out 68F
from April 18, 1896).

                            Apr 19      Apr 19
Climate Site                Warm Low    Low Temp
                            Record      Observed
Washington National (DCA)   69F (1896)  67F
Washington Dulles (IAD)     64F (2019)  67F - Daily Record Possible
Baltimore (BWI)             70F (1896)  69F
Baltimore Inner Hrb (DMH)   70F (1985)  70F - Tie Daily Record Possible
Martinsburg (MRB)           64F (1896)  69F - Monthly Record Possible
Annapolis (NAK)             65F (1899)  68F - Daily Record Possible
Hagerstown (HGR)            64F (2019)  68F - Daily Record Possible
Charlottesville (CHO)       66F (2019)  64F

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until midnight EDT tonight for MDZ008.
VA...None.
WV...None.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>543.

&&

SYNOPSIS...AVS
NEAR TERM...AVS
SHORT TERM...AVS
LONG TERM...KRR
AVIATION...AVS/KRR
MARINE...AVS/KRR
CLIMATE...KRR
Hazardous weather outlook, Apr 19, 3:18 PM EST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
418 PM EDT Sat Apr 19 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-202030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
418 PM EDT Sat Apr 19 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-202030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
418 PM EDT Sat Apr 19 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-202030-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
418 PM EDT Sat Apr 19 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A severe thunderstorm or two capable of producing damaging wind
gusts is possible this evening, mainly in western Maryland.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 19, 8:01 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
901 PM EDT Sat Apr 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     Tstm Wnd Dmg     Friendsville            39.66N  79.41W
04/19/2025                   Garrett            MD   Emergency Mngr

            Numerous calls received of tree damage in the
            Friendsville area

&&

Event Number LWX2504429

ADS
Local storm report, Apr 19, 8:03 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
903 PM EDT Sat Apr 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     Tstm Wnd Gst     5 W Grantsville         39.70N  79.25W
04/19/2025  M62 mph          Garrett            MD   Dept of Highways

&&

Event Number LWX2504431

ADS

The radar

The Sterling radar (KLWX), 132 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mineral

When
April 19, 8:09 PM EST
Where
Mineral County, 0.37 mi SSW of Wiley
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.615, -78.782

Trees were uprooted in Wiley Ford.

Thunderstorm Wind, Mineral

When
April 19, 8:11 PM EST
Where
Mineral County, 0.88 mi N of Maryland Jct
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.643, -78.770

A wind gust of 51 knots (59 MPH) was measured by the AWOS at Greater Cumberland Regional Airport (KCBE). There were at least a dozen reports of trees blown down across far northern Mineral County.

Thunderstorm Wind, Morgan

When
April 19, 8:34 PM EST to 8:39 PM EST
Where
Morgan County, 0.24 mi S of Berkeley Spgs to 6.29 mi SE of Cherry Run
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
39.627, -78.229

There were over 100 calls for trees, wires, and poles blown down across the northern portion of the county from Berkeley Springs to Great Cacapon, including several onto cars and homes. Shingle and siding damage was reported. Dozens of trees blew down near Berryville and east of Berkeley Springs, and in Shady Grove where trees blew down in the 5000 block of WV-9 Martinsburg Road. The hospital in Berkeley Springs lost power, and was briefly cut off due to roads around the hospital being blocked by downed trees. Several large trees fell onto homes and vehicles along WV-9 Martinsburg Road near the Panorama Overlook. Several large trees were toppled along Fairview Drive in Berkeley Springs bringing down numerous wires. A home was partially unroofed in Hedgesville.

Thunderstorm Wind, Berkeley

When
April 19, 8:47 PM EST to 8:49 PM EST
Where
Berkeley County, 0.75 mi SE of Hedgesville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.543, -77.989

Numerous trees and wires blew down near Hedgesville into the Spring Mills area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236721, 1236723, 1236724, 1236727.